Granulopenia following the oral administration of alpha-dinitrophenol as a therapeutic agent in the treatment of obesity was first reported by Hoffman, Butt and Hickey1 in April 1934. Since that time five similar cases2 have appeared in the literature. We are reporting two additional cases because of several unusual features that are presented for the first time following dinitrophenol; namely, anemia, thrombocytopenia, purpura and lung abscess.
A woman, aged 35, complained of sore throat, dysphagia, fever, and general malaise on May 8, 1935. Her condition became worse and on May 14 she admitted having taken dinitrophenol, from 1 ½ to 3 grains (0.1 to 0.2 Gm.) daily, intermittently for the past year to reduce her weight. The only side effect was profuse sweating. For two weeks prior to the onset of the present illness she took 1 ½ grains (0.1 Gm.) daily, and lost about
IMERMAN SW, IMERMAN CP. DINITROPHENOL POISONING: WITH THROMBOCYTOPENIA, GRANULOPENIA, ANEMIA AND PURPURA COMPLICATED BY LUNG ABSCESS. JAMA. 1936;106(13):1085–1088. doi:10.1001/jama.1936.02770130035011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: